Wisconsin, 2012

Drought in Wisconsin, October 9 to 31, 2012

October 9 to 31, 2012 · NWS GRB · 4 events in 4 counties and zones

A dry start to the month caused severe drought (D2) conditions to expand into far western Lincoln County, western Marathon County, the southwest half of Waupaca County, and northwest Winnebago County by October 9th. Rainfall on the 13th and 14th of the month ranged from nearly 2 inches in parts of central Wisconsin to around 4 inches in the Fox Valley.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A dry start to the month caused severe drought (D2) conditions to expand into far western Lincoln County, western Marathon County, the southwest half of Waupaca County, and northwest Winnebago County by October 9th.

Rainfall on the 13th and 14th of the month ranged from nearly 2 inches in parts of central Wisconsin to around 4 inches in the Fox Valley. The rain across the area caused conditions to improve to at least moderate drought (D1) in Winnebago County and Waupaca County by the October 16th issuance of the Drought Monitor.

Another significant rainfall event on the 25th of the month caused conditions to improve to at least moderate drought (D1) in Lincoln County by the October 30th issuance of the Drought Monitor, but a small part of western Marathon County remained in severe drought (D2) into early November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Oct 9, 5:38 AM CST, 22 minutes earlier.

Area forecast discussion, Oct 9, 5:38 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
638 AM CDT TUE OCT 9 2012

UPDATED AVIATION PORTION FOR 12Z TAF ISSUANCE

.SHORT TERM...THE ATMOSPHERE IS GOING TO TRY TO BRING US SOME RAIN
TODAY BUT NOT SURE HOW HOW MUCH WE WILL GET AS WE ARE IN A DROUGHT
AND THE LAST FEW SYSTEMS THAT BROUGHT RAIN PRODUCED LESS THAN
EXPECTED.

ANALYSIS OF UPPER AIR CHARTS REVEALS THAT THE ATMOSPHERE IS QUITE DRY
BELOW 700 MB. THERE WERE SOME 40 DEGREE DEW POINTS AT THE SURFACE
AT 09Z BUT THAT WAS MAINLY WHERE SOME SHOWERS HAD JUST OCCURRED.
LOW LEVEL WARM ADVECTION IS ALMOST NON EXISTENT. THE ONLY REALLY
GOOD DYNAMICS THIS SYSTEM HAS IS ALOFT WHERE THERE IS GOOD MID
LEVEL FRONTOGENETIC FORCING AS SEVERAL DECENT 500MB JET STREAKS
MOVE THROUGH THE UPPER FLOW. SO WE SHOULD GET SOME RAIN BUT DON/T
THINK IT WILL BE MUCH MORE THAN A TENTH OF AN INCH IN MOST PLACES.

MAINLY DRY AND A BIT COOLER TONIGHT AND WEDNESDAY WITH SCATTERED
LAKE EFFECT SNOW SHOWERS NEAR THE MICHIGAN BORDER. WIND DIRECTION
HAS TOO MUCH WESTERLY COMPONENT FOR SIGNIFICANT SNOW BUT THERE
COULD BE A DUSTING TO PERHAPS AN INCH IN NORTHWEST VILAS COUNTY.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY.
MAIN CONCERN FOR WEDNESDAY NIGHT INTO THURSDAY MORNING WILL BE THE
CHANCES FOR PRECIPITATION ACROSS THE NORTH AND INCREASING WINDS
ACROSS EASTERN WISCONSIN. PERUSAL OF THE WRF/GFS SOUNDINGS WOULD
SUGGEST THAT ANY PRECIPITATION SHOULD STAY NORTH OF WAUSAU AND
GREEN BAY DUE TO THE AMOUNT OF DRY AIR IN THE LOWER LEVELS OF THE
ATMOSPHERE. WITH STRONG WINDS INCREASING LATE WEDNESDAY NIGHT...
PRECIPITATION TYPE WILL BE UNCERTAIN IF IT WILL BE RAIN OR SNOW.
SOUNDINGS WOULD SUGGEST MAINLY SNOW...BUT WARM AIR FLOWING
NORTHWARD AND BOUNDARY LAYER TEMPERATURES WOULD SUGGEST A POSSIBLE
MIX IF TEMPERATURES RISE OVERNIGHT AS EXPECTED. DID NOT INCLUDE
RISING TEMPERATURES IN THE HOURLY GRIDS. ATTENTION THEN TURNS TO
EASTERN WISCONSIN LATE WEDNESDAY NIGHT INTO THURSDAY MORNING.
MODELS SHOWING STRONG CORE OF 45 TO 60 KNOTS AT 850MB WHILE 925MB
WINDS ARE 40 TO 50 KNOTS. SOME PRETTY STEEP LOW LEVEL LAPSE RATES
NOTED BETWEEN THE LAKE/BAY AND 850MB TO SUPPORT SOME OF THESE
STRONGER WINDS MAKING IT DOWN TO THE SURFACE. COULD BE PERIOD OF
WINDY OR VERY WINDY CONDITIONS LATE WEDNESDAY NIGHT INTO THURSDAY
MORNING ALONG THE BAY AND LAKE. LATER SHIFTS MAY NEED TO MONITOR
FOR WIND HEADLINES ALONG THE LAKESHORE AND BAY. IT IS POSSIBLE
THAT LOCATIONS NEAR THE LAKE MAY GUST OVER 45 MPH.

A WEAK COLD FRONT WILL MOVE ACROSS THE AREA THURSDAY. CONTINUED
CHANCES FOR RAIN/SNOW SHOWERS ACROSS THE NORTH THURSDAY MORNING
AND A CHANCE OF RAIN SHOWERS ACROSS THE NORTH THURSDAY AFTERNOON.

ATTENTION THEN TURNS TO SIGNIFICANT STORM FOR THE WEEKEND. MODELS
STILL IN GOOD AGREEMENT IN BRINGING A CHANCE OF RAIN TO THE AREA
LATE FRIDAY NIGHT. WENT WITH CATEGORICAL RAIN CHANCES ON SATURDAY
AND SATURDAY NIGHT ACROSS MUCH OF THE AREA. CONTINUED THE SLIGHT CHANCE
OF THUNDERSTORMS BOTH PERIODS ACROSS THE SOUTHERN TWO THIRDS OF THE
FORECAST AREA. SEE DROUGHT SECTION OF THE AREAS FORECAST DISCUSSION
FOR MORE DETAILS.

OTHERWISE...ANOTHER SYSTEM WILL MOVE ACROSS THE REGION ON MONDAY.
CURRENTLY WILL HAVE SILENT 20 POPS GOING FOR THIS SYSTEM. IT APPEARS
LATER SHIFTS MAY NEED TO INCREASE RAIN CHANCES FOR THIS PERIOD.
&&

.AVIATION...A WEAK COLD FRONT WILL MOVE ACROSS THE AREA TODAY.
THERE WILL BE SOME SHOWERS AHEAD OF THE FRONT FALLING FROM A
MIDDLE DECK OF CLOUDS. SOME OF THE SHOWERS COULD PRODUCE ENOUGH
MOISTURE TO FORM MVFR CIGS IN A FEW PLACES DURING THE AFTERNOON
HOURS. PARTIAL CLEARING IS EXPECTED TONIGHT EXCEPT FOR THE FAR
NORTH WHERE SOME LAKE EFFECT SNOW SHOWERS ARE POSSIBLE AT D25 AND
LNL.

RDM
&&

.MARINE...STRONG SOUTHERLY WINDS WITH GALE FORCE GUSTS WILL
DIMINISH EARLY THIS MORNING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 9, 5:04 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
604 AM CDT TUE OCT 9 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
604 AM CDT TUE OCT 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND EAST CENTRAL
WISCONSIN ON SATURDAY AND SATURDAY EVENING...BUT SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-101115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
604 AM CDT TUE OCT 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS AND LARGE WAVES WILL RESULT IN CONDITIONS
HAZARDOUS TO MARINERS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY NORTHWEST WINDS AND BUILDING WAVES MAY POSE A HAZARD TO
SMALL CRAFT WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF STURGEON BAY SATURDAY
AND SATURDAY EVENING...BUT SEVERE WEATHER IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Marathon

When
October 9, 6:00 AM CST to October 31, 11:59 PM CST
Where
Marathon forecast zone
Reported by
Drought Monitor
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

A dry start to the month caused severe drought (D2) conditions to expand into western Marathon County. Significant rainfall late in the month helped to improve conditions, but severe drought (D2) continued in a small part of western Marathon County into early November.

Drought, Waupaca

When
October 9, 6:00 AM CST to October 15, 12:00 AM CST
Where
Waupaca forecast zone
Reported by
Drought Monitor
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

A dry start to the month caused severe drought (D2) conditions to expand across the southwest half of Waupaca County. Significant rainfall in the area on the 13th and 14th of the month caused conditions to improve to moderate drought (D1) across the county by the October 16th issuance of the Drought Monitor.

Drought, Winnebago

When
October 9, 6:00 AM CST to October 15, 12:00 AM CST
Where
Winnebago forecast zone
Reported by
Drought Monitor
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

A dry start to the month caused severe drought (D2) conditions to expand into northwest Winnebago County. Significant rainfall in the area on the 13th and 14th of the month caused conditions to improve to moderate drought (D1) in the western half of the county and abnormally dry (D0) in the east by the October 16th issuance of the Drought Monitor.

Drought, Lincoln

When
October 9, 6:00 AM CST to October 26, 12:00 AM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

A dry start to the month caused severe drought (D2) conditions to expand into far western Lincoln County. Significant rainfall in the area on the 25th of the month caused conditions to improve to moderate drought (D1) in by the October 30th issuance of the Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412041, 412042, 412043, 413813.